People’s Pharmacy: Noxzema helps a young eczema sufferer
People’s Pharmacy on Noxzema for eczema, cough caused by ACE inhibitors, and Coenzyme Q10 for those on statin-type drugs.
Q: My 3-year-old son has suffered with eczema on his legs and feet for two years. We treated it successfully with Elidel, but cancer concerns about its safety in children alarmed us. With consent from his doctor, we suspended its use.
I tried many creams to try to soothe his skin, but he cried about all of them, saying they hurt. I started using Noxzema moisturizer after reading about it on your website. Thankfully, there were no tears from him.
To my great surprise, his skin responded almost immediately. Almost all traces of eczema are gone. We have been using this product for about three weeks, in the morning and evening, without washing it off. It has truly changed my young son’s life.
A: Many other readers also have reported that Noxzema can ease their skin irritation. This nonsoap facial cleanser was developed in 1914. It was originally intended as a sunburn remedy, but early reports that it was helpful for “knocking eczema” allegedly led to the name “no eczema” or Noxzema.
Q: I took lisinopril for many years to control hypertension. Every time I complained to the doctor who prescribed it about my constant nagging cough, he just prescribed cough medicine. He never told me it was due to the lisinopril. When the coughing got so bad that I wet myself, he prescribed a pill for incontinence!
After eight years, I changed doctors. The new doctor took me off lisinopril immediately and explained the connection with the cough. He put me on losartan; the cough went away in less than a week.
No more cough meant no more losing control of my bladder, so he told me to toss the incontinence med along with the cough med. This new doctor encourages me to eat right for my health instead of taking a handful of pills.
If you are having seemingly unrelated health problems, be sure to check out the meds you take with your doctor or pharmacist to see if there is a connection. I wish I had done so way sooner!
A: Great advice! A cough caused by drugs like enalapril, lisinopril and ramipril is a common side effect of ACE inhibitors. Such a cough can be unbearable; prescribing another drug to counteract the complication of incontinence is incomprehensible.
Q: My nurse practitioner suggested that I start taking Coenzyme Q10 because I also am on simvastatin to control cholesterol. She said it would be beneficial for my muscles and my heart. When I asked my cardiologist, though, he didn’t have a clue what I was talking about. What can you tell me about this nutrient?
A: Coenzyme Q10, also known as ubiquinol, is a natural compound made by the body. It is essential for mitochondria, the energy factories of our cells.
Statin-type drugs deplete this crucial nutrient, and many doctors now recommend it for patients on such medications (Nutrition Reviews, March 2013). A new study presented at the European Society of Cardiology in May showed that Coenzyme Q10 reduced heart-failure mortality by about half. The lead author encouraged his cardiology colleagues to add Coenzyme Q10 to standard heart-failure therapy.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org